Winter Weather, Jackson
- When
- December 23, 3:45 PM EST to 10:00 PM EST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.020, -82.618 (the zone’s center; the record gives no point)
Rain began as freezing rain late in the afternoon on the 23rd. Air temperatures were in the upper 20s and lower 30s.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Rain began as freezing rain late in the afternoon on the 23rd. Air temperatures were in the upper 20s and lower 30s. The ground was cold due to the temperatures in the single digits and teens on the 22nd.
A thin ice coating, well under a quarter of an inch, formed for the late afternoon commute home.
The sheriff's office reported numerous minor vehicular accidents due to the icy roads.
The temperature rose above freezing during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 23, 12:42 PM EST, 3 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1242 PM EST TUE DEC 23 2008 .SYNOPSIS... ONE MORE DAY OF DRY WEATHER BEFORE A LOW PRESSURE AREA WILL AFFECT THE REGION TONIGHT THROUGH WEDNESDAY...WITH MAINLY RAIN. ANOTHER WET SYSTEM IS EXPECTED FRIDAY INTO THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... HIGH PRESSURE CONTINUES TO MOVE EASTWARD TODAY. CLOUDS HAVE ALREADY MOVED OVER THE AREA FROM WARM FRONT FROM SYSTEM MOVING OUT OF THE PLAINS NORTHWARD. LOW OVER TX PANHANDLE WILL CONTINUE TO MOVE NORTHEASTWARD TODAY AND BY 12Z WEDNESDAY BE OVER THE CENTRAL MISSISSIPPI VLY. BOTH GFS AND NAM SLOWER WITH THIS SYSTEM THAN PREVIOUS RUNS. TEMPERATURES ALREADY WARMING WITH CLOUDS MOVING OVER THE REGION. SOUTHERLY FLOW KICKS IN TODAY AND TEMPERATURES WILL WARM. TRIED TO TIME POPS WEST TO EAST WITH SLOWER PROGRESSION. TEMPERATURES WILL CONTINUE TO WARM OVERNIGHT. SOME COLD AIR MAY BE TRAPPED IN THE COLDER VALLEYS OF THE EASTERN MOUNTAINS TONIGHT. WITH THE SLOWER TIMING OF PRECIP MAKING IT THERE...TEMPERATURES SHOULD WARM ENOUGH TO LIMIT ANY FREEZING RAIN TO A VERY SHORT DURATION...BEFORE SWITCHING TO ALL RAIN BY DAWN. WENT WITH A BLEND OF GUID TEMPS THROUGH THE FORECAST PERIOD. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... DEVIL IS IN THE DETAILS THIS GO AROUND. RAIN RIGHT AT THE START OF THE PERIOD IS ASSOCIATED WITH ISENTROPIC LIFT OUT AHEAD OF A LOW PRESSURE SYSTEM TRACKING NORTHEASTWARD TOWARD THE GREAT LAKES. MODELS CONTINUE TO SLOW THE ONSET OF THE RAIN WITH FAR EASTERN SECTIONS JUST GETTING INTO THE ACTION WEDNESDAY MORNING OR EVEN MIDDAY. WAVES OF ISENTROPIC LIFT MOVE NORTHWARD THROUGH THE AREA WEDNESDAY AHEAD OF A COLD FRONT THAT ARRIVES WEDNESDAY EVENING AND MOVES THROUGH OVERNIGHT...BRINGING AN END TO THE PRECIPITATION. USING SREF QPF AND CURSORY GLANCE AT OTHER MODELS SUGGESTS ABOUT AN INCH TO AN INCH AND A QUARTER RAINFALL NORTHWEST HALF OF THE AREA WHERE IT RAINS LONGEST. THIS AMOUNT SHOULD NOT CAUSE MAJOR WATER PROBLEMS WITH 12-HR FFG VALUES TWO TO TWO AND A HALF INCHES. WILL STIFF-ARM FLOOD WATCH ISSUE TO LATER SHIFTS BUT LEAVE LOW KEY MENTION IN HWO FOR NOW. THE ONLY CHANCE FOR A WHITE CHRISTMAS THIS YEAR IS OVER THE HIGHER TERRAIN OF THE NORTHERN WEST VIRGINIA MOUNTAINS WHERE SHOWERS WILL PERSIST BEHIND THE FRONT LONG ENOUGH TO EVOLVE INTO UPSLOPE SNOW SHOWERS AS THE COLDER AIR MOVES IN. OTHERWISE IT IS BEGINNING TO LOOK MORE AND MORE LIKE A GREY CHRISTMAS AS LOW LEVEL MOISTURE BETWEEN SYSTEMS REMAINS TRAPPED BELOW INVERSION...AS HAS BEEN VERY CHARACTERISTIC OF THE CURRENT WEATHER PATTERN AND IS NOT UNUSUAL IN DECEMBER. HIGH CLOUDS FROM THE NEXT SYSTEM ARRIVE THURSDAY NIGHT EVEN AS THE LOW CLOUDS BREAK UP...THIS DESPITE SLOWER TIMING ON THIS NEXT SYSTEM. WAS ABLE TO STIFF-ARM POPS WITH THAT SYSTEM UNTIL 12Z FRIDAY. INHERITED HIGHS WEDNESDAY MATCHED THE HIGHER MAV IN MOST CASES WHICH LOOKS GOOD IN WARM SURGE /H850 FLOW 50-70 KNOTS/ AHEAD OF THE GREAT LAKES LOW. AFTER THAT THERE APPEARS TO BE A DECIDED TREND TOWARD A COLDER FORECAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT IN THE LOW LEVEL COLD AIR THAT MOVES IN BEHIND THE COLD FRONT WEDNESDAY NIGHT. USED THE MET FOR LOWS WEDNESDAY NIGHT...AND A BLEND OF THE MET AND PREVIOUS FORECAST FOR HIGHS CHRISTMAS DAY. THE LATTER RESULTED IN A FORECAST BELOW THE LATEST...MUCH HIGHER MAV /COMPARED WITH THE MET/ IN MOST CASES. THE COLDER FORECAST IS CONSISTENT WITH THE CLOUDIER FORECAST WITH THE COLD AIR AND MOISTURE TRAPPED BENEATH THE INVERSION. ALSO ADJUSTED TEMPERATURES WEDNESDAY NIGHT...HOLDING THEM UP A LITTLE UNTIL THE COLD FRONT COMES THROUGH TO PREVENT A PREMATURE SWITCHOVER TO SNOW. TOOK AN AVERAGE OF THE PREVIOUS FORECAST AND LATEST MEX TO RESULT IN A COLDER FORECAST FOR THURSDAY NIGHT. ALSO LOWERED DEW POINTS CHRISTMAS MIDDAY INTO THURSDAY NIGHT TOWARD THE NAM12 TO GO ALONG WITH THE OVERALL COLDER FORECAST IDEA. && .LONG TERM /FRIDAY THROUGH TUESDAY/... SFC HIGH AND 5H RIDGE ALOFT SHIFTS EAST OF THE FORECAST AREA THURSDAY NIGHT...WITH DEEP TROUGH AND CYCLOGENESIS ACROSS THE SOUTHERN PLAINS. WARM FRONT ASSOCIATED WITH DEVELOPING SYSTEM TO OUR WEST SWINGS NORTH ACROSS THE AREA WITH WEAK AXIS OF ISENTROPIC LIFT. BOTH MODELS SHOW INCREASE IN AXIS OF ISENTROPIC LIFT ACROSS SRN AND CENTRAL OHIO BY FRIDAY. BY MIDDLE PART OF PERIOD THE GFS AND ECMWF SHOW DIFFERENCES IN HANDLING TRANSITION OF 5H LOW AND ATTENDANT SFC LOW ACROSS THE GREAT LAKES AND SRN CANADA ON SATURDAY. ALSO...THERE IS GENERAL DISAGREEMENT IN TIMING OF BAROCLINIC ZONE THROUGH OHIO VALLEY AND THE MID-ATLANTIC. GFS MUCH FASTER WITH PASSAGE...WHILE ECMWF IS A LITTLE SLOWER. WITH UNCERTAINTY FOUND IN THE MODELS...HAVE RELIED MAINLY ON HPC GUIDANCE FOR POPS. WITH WARM WEDGE IN PLACE...TEMPS WILL BE ABOVE CLIMO AND LOOKS TO BE A MOSTLY RAIN EVENT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... MID LEVEL DECK IS FILLING IN AHEAD OF YET ANOTHER FRONTAL SYSTEM. SPOTTY PRECIPITATION WILL BEGIN ACROSS THE WEST THIS AFTERNOON...AND BECOME MORE CONCENTRATED THIS EVENING. TEMPERATURES WILL RISE THROUGH THE DAY AND EVENING...MAKING FOR A PREDOMINANTLY RAIN EVENT. CEILINGS WILL LOWER THIS EVENING AND OVERNIGHT...EVENTUALLY BECOMING LOW END MVFR/IFR. VISIBILITIES WILL GENERALLY BE MVFR IN RAIN...BUT COULD BECOME IFR WITH MIST AT TIMES. WINDS WILL BEGIN TO GUST OUT OF THE SOUTH INTO WEDNESDAY. AVIATION OUTLOOK /BEYOND 18Z WEDNESDAY/... IFR CONDITIONS POSSIBLE IN PRECIPITATION WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/JS NEAR TERM...JS SHORT TERM...TRM LONG TERM...KMC/TRM AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 502 AM EST TUE DEC 23 2008 WVZ046-047-241015- POCAHONTAS-RANDOLPH- 502 AM EST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. A SHORT PERIOD OF FREEZING RAIN IS POSSIBLE IN THE VALLEYS OF POCAHONTAS AND EASTERN RANDOLPH COUNTIES LATE TONIGHT...BEFORE THE PRECIPITATION CHANGES TO PLAIN RAIN NEAR DAWN THURSDAY. IF THIS PERIOD OF FREEZING RAIN LOOKS MORE DEFINITE...AN ADVISORY FOR FREEZING RAIN MAY BE NEEDED LATER TODAY FOR TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. RAIN WILL CONTINUE MUCH OF WEDNESDAY INTO WEDNESDAY NIGHT BEFORE TAPERING OFF TO SNOW SHOWERS OVERNIGHT INTO CHRISTMAS MORNING. WE SHOULD BE ABLE TO HANDLE THE 1 TO 1.25 INCHES EXPECTED,,,BUT ANY MORE THAN THAT COULD START CAUSING MINOR WATER ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-016>020-028>032- 039-040-241015- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 502 AM EST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A LOW PRESSURE SYSTEM WILL BRING RAIN TUESDAY NIGHT THROUGH WEDNESDAY. WE SHOULD BE ABLE TO HANDLE THE 1 TO 1.5 INCHES EXPECTED OUT OF THIS LONG-DURATION EVENT,,,BUT ANY MORE THAN THAT COULD START CAUSING MINOR WATER ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ013>015-024>027-033>038-241015- DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY- MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- 502 AM EST TUE DEC 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED. AT THIS TIME .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. JS . TRM
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141208.